Kentucky, 2020Damaging Wind in Kentucky, May 17, 2020
May 17, 2020 · NWS PAH · 1 event in 1 county or zone
An isolated severe thunderstorm occurred within a broken line of showers and weaker storms. This activity occurred within a rather strong southwest wind flow in the warm sector of a low pressure center over far northwest Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm occurred within a broken line of showers and weaker storms. This activity occurred within a rather strong southwest wind flow in the warm sector of a low pressure center over far northwest Illinois. The cold front arced from the low into central Illinois and then southwest across south central Missouri. Storm coverage and intensity was tempered by limited instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 1:55 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, May 17, 1:55 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
255 PM CDT Sun May 17 2020
.SHORT TERM...(Tonight through Tuesday night)
Issued at 255 PM CDT Sun May 17 2020
Thunderstorms should become fairly widespread in a zone from New
Madrid Missouri to Mt Vernon Illinois over the next hour or two.
As the cold front moves eastward across the area mainly this
evening, it will become the focus for continued widespread
convective activity.
As we have already seen today, we will be dealing a mostly linear
mode, however, the 0-3km shear vectors will be oriented parallel
to the expected linear development, which is not good for the
overall severe potential along the line. However, elements within
the line that can become oriented more northwest to southeast
will be oriented perpendicular to the shear vector and could pose
an isolated wind and tornado threat. The threat will be greatest
over northern portions of southern Illinois this afternoon and
into southwest Indiana through the evening.
What will likely become the greatest concern will be heavy
rainfall, mainly over the Evansville Tri State, where some
locations have already received heavy rain in the last 24 to 48
hours. The front will not have a strong push to it tonight and it
may linger over that area, allowing for continued convective
development which could lead to training in some locations. Not
confident enough in the areal coverage of the flash flood threat
to issue a Watch at this time, but will emphasize the potential
in the HWO.
Showers may linger over southwest Indiana and the Pennyrile into
Monday morning. Later Monday and into Monday night, isolated to
scattered shower activity will spread south over the region ahead
of the compact upper low approaching the area. The coverage will
increase over the region Tuesday as the upper low moves south of
the area. The consensus of guidance has likely PoPs in the east
with chance PoPs in the west Tuesday afternoon. Left it as all
showers, but with the compact, deep low nearly overhead, will have
to watch out for some small hail or even cold air funnels. A few
showers may linger over west Kentucky and southwest Indiana into
Tuesday night.
.LONG TERM...(Wednesday through Sunday)
Issued at 255 PM CDT Sun May 17 2020
Lower than average confidence in the extended due to the presence
of the upper level low initially, followed by timing differences in
weak energy progressing through the mid/upper level flow next
weekend.
As the upper level low remains fairly stationary over KY/TN on
Wednesday and Thursday, scattered shower chances will persist across
our area. The highest chances appear to be during the afternoon
hours in our eastern counties. With weak instability present, can't
rule out a few thunderstorms, especially across southern and eastern
portions of the region Wednesday and Thursday afternoon.
Guidance indicates the upper low finally departing eastward on
Friday, as mid level ridging attempts to pivot across our cwa. Thus
should see a break in any shower activity on Friday.
Confidence in timing/placement of convective chances next weekend is
low, but there is some hint at weak disturbances progressing across
the region. Thus kept in slight/low chance PoPs. At this time range,
any rain chances look scattered at best though. Increasing
instability would support a thunder risk as well.
Temperatures will start off below normal with highs only in the low
to mid 70s Wednesday and Thursday. Friday will rebound to near
average around 80. A continued warming trend to above normal in the
mid 80s for highs is anticipated for Memorial Day Weekend. Low
temperatures will also nudge upwards from the 50s this week into the
60s next weekend. Humidity levels will increase again with dew
points back into the mid to upper 60s next weekend.
&&
.AVIATION...
Issued at 1241 PM CDT Sun May 17 2020
A cold front will move through the region late this afternoon
through tonight. Scattered to numerous TSRA are expected ahead of
it this afternoon, and then it is expected to become a focus for
SHRA/TSRA this evening over the eastern half of the area, where it
and the convective potential may hang up through most of the
night. Tried to emphasize the primary window for TSRA to impact
each station in a TEMPO group. Otherwise, MVFR ceilings are
expected to develop near the front late tonight at KEVV and KOWB.
The MVFR ceilings may scatter for awhile early in the morning, but
they are expected overspread the entire area by late morning, as
an upper low slides south toward our region.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Lake Wind Advisory until 6 PM CDT this evening for ILZ075>078-
081>083-085>087-089>091-094.
MO...None.
IN...Lake Wind Advisory until 6 PM CDT this evening for INZ081-082-
085>088.
KY...Lake Wind Advisory until 6 PM CDT this evening for KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...SP
AVIATION...DRSHazardous weather outlook, May 17, 2:13 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
313 PM CDT Sun May 17 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
313 PM CDT Sun May 17 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous thunderstorms are expected to develop mostly
across southeast Missouri and southern Illinois late this
afternoon. The activity is expected to form into a line or line
segments as it moves eastward across the remainder of the area
this evening. There is a threat for isolated damaging winds and
tornadoes within the line, but heavy rainfall and lightning will
be the primary concerns for most of the region. The heaviest
rainfall, up to 2 inches, is expected across the Evansville Tri
State tonight. Some isolated flash flooding will be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a slight chance of thunderstorms across portions of the
region Wednesday and Thursday afternoon, and again Saturday.
At this time, brief heavy rainfall and lightning appear to be the
main hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and this
evening, mainly east of the Mississippi River.
DRS/SP
In the hours before
Local storm report, May 17, 3:41 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
441 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM WALL CLOUD 4 SW ALBION 38.34N 88.11W
05/17/2020 EDWARDS IL TRAINED SPOTTER
ROTATING WALL CLOUD.
&&Thunderstorm Wind, Calloway
- When
- May 17, 4:45 PM CST
- Where
- Calloway County, 4 mi ESE of Murray
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Trained Spotter
- Coordinates
- 36.598, -88.253
A steeple was blown off a church. A tree was blown onto a home, causing roof damage. Power lines were down and a couple large trees were down across Highway 121.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, May 17, 20201 death · 9 injured · $510,000 · EF3 · 5 events
- Flooding and Lakeshore Flood in Wisconsin, May 17 to 26, 20201 death · 2 injured · $154,000 · 12 events
- Tornadoes and Flash Flooding in Illinois, May 17 to 19, 202050 events
- Flash Flood and Flood in Idaho, May 17, 2020$40,000 · 3 events
- Flood and Lakeshore Flood in Wisconsin, May 17 to 19, 2020$30,000 · 5 events
- Flash Flooding and Flooding in Missouri, May 17 to 18, 2020$15,000 · 15 events
- High Surf in Hawaii, May 17 to 18, 202016 events
- Heavy Snow and High Wind in Nevada, May 17 to 20, 202064 kt wind · 11 events
- Flood and Damaging Winds in Florida, May 17, 2020$8,000 · 8 events
- Flooding in Illinois, May 17 to 20, 20206 events
- Flooding in Iowa, May 17 to 31, 20205 events
- Hail in Colorado, May 17, 20201 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884289.